Alert archive / Colorado / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 29, NWS Pueblo, CO

June 4, 2004Prowers County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jun 4, 2004, 6:33 PM MDT for Prowers County, Colorado. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 4, 2004, 6:33 PM MDT (00:33 UTC)
Expired
Jun 4, 2004, 7:30 PM MDT
In force
57 min
Issued by
NWS Pueblo, CO
Area
Counties, with a storm outline in the text

County Prowers County, CO

The radar

The Goodland radar (KGLD), 168 km from the middle of the area, began a volume at 00:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 4, 2:10 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.6 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2004-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1684 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2004-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 122 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1684 J/kg
Mixed-layer CIN
-127 J/kg
Mixed-layer LCL
1698 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
122 m²/s²
0-3 km storm-relative helicity
322 m²/s²
Significant tornado parameter
0.4
Supercell composite
6.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPUB 050033 CCA
SVRPUB
COC099-050130-

BULLETIN - EAS ACTIVATION REQUESTED...CORRECTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
630 PM MDT FRI JUN 4 2004

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PROWERS COUNTY IN SOUTHEAST COLORADO

* UNTIL 730 PM MDT

* AT 621 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
  HAIL.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 10
  MILES NORTHEAST OF HOLLY TO 16 MILES SOUTHWEST OF HOLLY...AND WERE
  MOVING EAST AT 15 MPH.

* SOME LOCATIONS AFFECTED WILL BE...
  RURAL EASTERN PROWERS COUNTY THROUGH 640 PM MDT

IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.

THIS WARNING REPLACES AND EXTENDS THE WARNING THAT WAS IN EFFECT FOR
PROWERS COUNTY UNTIL 630 PM MDT.

LAT...LON 3826 10206 3776 10258 3768 10242 3765 10216
          3765 10207 3812 10206

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 2:36 PM MDT, 3 hours 57 minutes earlier.

Area forecast discussion, Jun 4, 2:36 PM MDT, 3 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
236 PM MDT FRI JUN 4 2004

.SHORT TERM...
(TONIGHT AND SATURDAY)

CURRENTLY/TONIGHT...DRIER AIR MIXING DOWN TO THE SURFACE ACROSS MOST
OF THE AREA...WITH A CORRESPONDING DECREASE IN SURFACE CAPES OVER
THE PLAINS. MOST UNSTABLE AIR MASS APPEARS TO LIE ALONG AND NORTH
OF THE PALMER DIVIDE...AND ALONG AND SOUTH OF THE CO/NM BORDER. NEW
SEVERE THUNDERSTORM WATCH JUST ISSUED WHICH CATCHES A GOOD CHUNK OF
THE EASTERN PLAINS...BUT SUSPECT MAIN SEVERE THREAT IS BOTH NORTH
AND SOUTH OF OUR CWFA.  BACA AND KIOWA COUNTIES HAVE THE BEST CHANCE
OF SEVERE DUE TO SLIGHTLY BETTER MOISTURE/INSTABILITY. MAIN THREAT
FROM ANY STORMS WILL BE HIGH WINDS AS WET BULB ZERO HEIGHTS ARE
FAIRLY HIGH AND T/TD SPREADS ARE 30-40F. FARTHER WEST...ISOLATED
-TSRA OVER THE MTS AND I-25 CORRIDOR WILL BE MAINLY DRY...THOUGH
GUSTY DOWNBURST WINDS ARE CERTAINLY POSSIBLE. EXPECT A FAIRLY QUICK
END TO TSRA AFTER SUNSET...WITH CLEARING SKIES OVERNIGHT. PRE-FRONTAL
WARMING SHOULD KEEP AIR MASS RELATIVELY MILD...THUS BUMPED UP MIN
TEMPS A FEW DEGREES MOST AREAS.

SATURDAY...HIGH PRESSURE BUILDING INTO THE NRN PLAINS PUSHES A COLD
FRONT SOUTH ACROSS THE AREA DURING THE DAY. APPEARS BEST LOW LEVEL
CONVERGENCE WILL BE JUST SOUTH AND EAST OF THE AREA ALONG THE
FRONTAL BOUNDARY...THOUGH INCREASING UPSLOPE FLOW AND LOW LEVEL
MOISTURE ADVECTION SHOULD BE ENOUGH TO GENERATE CONVECTION OVER
MOST OF THE ERN MTS AND PLAINS. ONLY SLIGHT COOLING EXPECTED...WITH
CURRENT GRIDS HANDLING THE SITUATION WELL.  --PETERSEN

.LONG TERM...
(SATURDAY NIGHT THROUGH FRIDAY)

SAT NIGHT-SUN...WEAK FRONTAL SURGE CONTINUES TO MOVE INTO THE
SOUTHERN HIGH PLAINS...WITH EASTERLY LOW LEVEL UPSLOPE DEEPENING
ACROSS SOUTHEASTERN COLORADO SAT NIGHT. MODELS INDICATING CAPES
BETWEEN 500-1000 J/KG ALONG WITH MODERATE SHEAR...COULD SEE SOME
STRONG STORMS POSSIBLE ACROSS THE FAR SE PLAINS WHERE THE BEST LOW
LEVEL MOISTURE WILL BE IN PLACE.  WILL KEEP CURRENT 30 POPS ACROSS
THE EASTERN MTS AND PLAINS THROUGH THE EVENING INTACT...WITH ISOLATED
POPS FOR THE SW AND CENTRAL MTS. UPPER LEVEL RIDGE ACROSS THE DESERT
SW BEGINS TO REBUILD ACROSS WESTERN COLORADO ON SUNDAY...WITH UPPER
FLOW BECOMING MORE ZONAL AND H7 TEMPS PROGGED TO WARM TO BETWEEN
+12C TO +18C...WARMEST ACROSS SW PORTIONS OF THE AREA. ENHANCED
SOUTHERLY RETURN FLOW WITH DEVELOPING LEE TROUGH ACROSS THE PLAINS
WILL ALLOW FOR BREEZY AND WARM CONDITIONS ACROSS THE PLAINS. WILL
KEEP THE ISOLATED LATE AFTERNOON AND EVENING POPS ACROSS THE MTS AS
WITH SOME LINGERING MOISTURE AND INCREASING LAPSE RATES...COULD SEE
SOME HIGH BASED CU AND DEVELOP. WILL ALSO KEEP THE CURRENT ISOLATED
POPS ACROSS THE PLAINS AS WELL...WITH SOME DRY LINE CONVERGENCE
POSSIBLE...THOUGH WITH INCREASING TEMPS ALOFT...COULD HAVE TROUBLE
BREAKING THE CAP.

MON-WED...MODELS REMAIN ON TRACK WITH ADVERTISED HOT AND DRY
PATTERN FOR THE AREA.  UPPER RIDGE CONTINUES TO BUILD ACROSS THE AREA
AND INTO THE CENTRAL HIGH PLAINS AS PAC NW SYSTEM SLOWLY DIGS INTO
THE GREAT BASIN....WITH SW FLOW ALOFT INCREASES ACROSS THE AREA TUE
AND WED AS SYSTEM BEGINS TO LIFT OUT INTO THE NORTHERN ROCKIES LATE
WED. VERY WARM AIR ALOFT PROGGED TO MOVE ACROSS SOUTH CENTRAL AND
SOUTHEASTERN COLORADO THROUGH PERIOD...WITH H7 TEMPS BETWEEN +16C AND
+20C ALLOWING FOR TEMPS TO SOAR INTO THE 80S AND 90S ACROSS THE
PLAINS...WITH 60S TO LOWER 80S ACROSS THE HIGHER TERRAIN. COULD EVEN
SEE TEMPS INTO THE LOW TRIPLE DIGITS...THOUGH FOR CONSISTENCY WITH
NEARBY OFFICES...DID NOT INCLUDE IN THE GRIDS. WITH HOT TEMPS...
INCREASING FLOW ALOFT AND DRY FUELS...WILL NEED TO WATCH FOR CRITICAL
FIRE WX CONDITIONS DEVELOPING THROUGH THE PERIOD. HAVE ALSO KEPT THE
AREA DRY AS ANY CONVECTION THAT CAN GET GOING ACROSS THE MTS WILL BE
VERY HIGH BASED...ALONG WELL ESTABLISHED CAP IN PLACE ACROSS THE
PLAINS.

WED NIGHT-FRI...UPPER TROUGH PROGGED TO LIFT OUT ACROSS THE NORTHERN
ROCKIES WED NIGHT...WITH GFS SENDING BACK DOOR COLD FRONT ACROSS
EASTERN COLORADO THU AND KEEPING DRY WESTERLY FLOW ACROSS THE AREA
FRI. ECMWF A TAD SLOWER AND FURTHER NORTH WITH PASSING SYSTEM...
AND WITH TIMING OF FRONT AND COOL DOWN IN DOUBT...WILL KEEP CURRENT
FORECAST AS IS...WITH A GRADUAL COOL DOWN IN TEMPS AND DRY
CONDITIONS THROUGH THE PERIOD. -MW

&&

.PUB WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jun 4, 7:00 AM MDT, 11 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
700 AM MDT FRI JUN 4 2004

COZ058>089-093>099-051300-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7500 FT-CROWLEY COUNTY-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
EASTERN KIOWA COUNTY-EASTERN LAS ANIMAS COUNTY-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-LA JUNTA VICINITY/OTERO COUNTY-
LAMAR VICINITY/PROWERS COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-PIKES PEAK ABOVE 11000 FT-
PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SOUTHERN SAN LUIS VALLEY-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SPRINGFIELD VICINITY/BACA COUNTY-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500
AND 11000 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
WESTERN KIOWA COUNTY-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-WET MOUNTAINS ABOVE 10000 FT-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
700 AM MDT FRI JUN 4 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS
MUCH OF SOUTHEAST COLORADO THIS AFTERNOON...WHILE SCATTERED
THUNDERSTORMS ARE FORECAST ALONG THE COLORADO AND KANSAS BORDER. ONE
OR TWO THUNDERSTORMS COULD BECOME SEVERE ACROSS THE FAR EASTERN
PORTIONS...INCLUDING KIOWA...BENT...PROWERS...AND BACA COUNTIES...
ESPECIALLY AFTER 2 PM THIS AFTERNOON AND INTO THE EVENING. ANY STORMS
THAT DO BECOME SEVERE WILL BE CAPABLE OF PRODUCING HAIL AROUND 1 INCH
IN DIAMETER...STRONG GUSTY WINDS...AND FREQUENT CLOUD TO GROUND
LIGHTNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE IS THE POTENTIAL FOR ISOLATED TO SCATTERED THUNDERSTORMS
SATURDAY AND SUNDAY ACROSS SOUTHEAST AND SOUTH CENTRAL COLORADO. THE
STORM ARE MAINLY EXPECTED TO OCCUR DURING THE AFTERNOON AND EARLY
EVENING HOURS. THE MAIN THREATS FROM ANY STORMS THAT DEVELOP WILL BE
CLOUD TO GROUND LIGHTNING...HAIL UP TO 1/2 INCH IN DIAMETER...AND
WIND GUSTS TO 40 MPH.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL
BE POSSIBLE ALONG THE COLORADO AND KANSAS BORDER...ESPECIALLY AFTER 2
PM THIS AFTERNOON.

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 6:09 PM MDTSevere Thunderstorm WarningPUBKiowa66 min
Jun 4, 6:12 PM MDTSevere Thunderstorm WarningPUBKiowa63 min
Jun 4, 6:29 PM MDTSevere Thunderstorm WarningPUBProwers61 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.